Kansas, 2012

Heavy Snow in Kansas, December 31, 2012

December 31, 2012 · NWS GLD · 1 event in 1 county or zone

Snowfall developed from south to north across parts of Northwest Kansas during the morning behind a cold front that was ahead of an upper level trough over southwest Kansas. Snowfall amounts of 4 to 7 inches were reported across Gove county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Snowfall developed from south to north across parts of Northwest Kansas during the morning behind a cold front that was ahead of an upper level trough over southwest Kansas. Snowfall amounts of 4 to 7 inches were reported across Gove county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 31, 5:28 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 31, 5:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
428 AM MST MON DEC 31 2012

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 237 AM MST MON DEC 31 2012

AN UPPER TROUGH WILL MOVE INTO THE ROCKIES AND ONTO THE PLAINS
TODAY/TONIGHT. THE TROUGH WILL MOVE EAST INTO THE MISSOURI VALLEY
TUESDAY. NORTHWEST FLOW WILL FOLLOW TUESDAY NIGHT ACROSS THE CENTRAL
PLAINS. AN UPPER LOW WILL MOVE SOUTH FROM CANADA INTO THE NORTHERN
PLAINS WEDNESDAY AND WILL CONTINUE TO APPROACH THE CENTRAL PLAINS
WEDNESDAY NIGHT. DURING THIS TIME SURFACE HIGH PRESSURE WILL BUILD
SOUTH INTO THE CENTRAL PLAINS.

MODELS INDICATE GOOD FORCING AND MOISTURE FOR SNOW ACROSS THE FA
TODAY AND TONIGHT. POPS WILL RANGE FROM HIGH CHANCE IN THE FAR
NORTHWEST ZONES TO CATEGORICAL IN THE SOUTHEAST ZONES WHERE FORCING
AND MODEL QPF IS THE BEST. 00Z MODELS INDICATE DECENT POTENTIAL FOR
SNOW ADVISORY LEVEL SNOW OVER THE SOUTHEAST ZONES. AMOUNTS UP TO 4
INCHES APPEAR LIKELY OVER THAT AREA WITH 1 TO 3 INCH AMOUNTS
NORTHWEST OF THAT AREA. PLAN TO GO WITH WINDS ARE NOT STRONG ENOUGH
TO BE OF CONCERN FOR BLOWING AND DRIFTING. PLAN TO ISSUE A SNOW
ADVISORY FOR THOSE SIX COUNTIES FROM 12Z THIS MORNING TO 12Z TUESDAY
MORNING(SEE DETAILS BELOW). SNOW WILL TAPER OFF BY 15Z TUESDAY
MORNING. SUBSIDENCE MOVES IN THE FA BY MIDDAY TUESDAY AND CONTINUES
THROUGH TUESDAY NIGHT AND WEDNESDAY. POPS WILL BE NIL FOR TUESDAY
AFTERNOON THROUGH WEDNESDAY. THE NAM AND GFS DIFFER SOME ON WHETHER
THE FA WILL HAVE SOME SNOW WITH THE UPPER LOW WEDNESDAY NIGHT. THE
NAM BRINGS SOME LIGHT SNOW INTO THE NORTHEAST FA AFTER 06Z WHILE THE
GFS WEAKENS THE LOW WITH NO DYNAMICS ACROSS THE FA. FOR NOW WILL OPT
FOR SILENT POPS ACROSS THE NORTHEAST FA AND WAIT FOR BETTER MODEL
AGREEMENT.

MAX TEMPERATURES WILL ONLY RISE INTO THE LOW 20S TODAY. MID 20S AND
UPPER 20S ARE EXPECTED TUESDAY AND WEDNESDAY. MIN TEMPERATURES WILL
FALL INTO THE SINGLE DIGITS TO AROUND 10 ABOVE.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 237 AM MST MON DEC 31 2012

TROUGH WILL REMAIN IN PLACE ACROSS CENTRAL MISSISSIPPI VALLEY AND
SOUTHERN PLAINS ON THURSDAY WITH RIDGE BUILDING INTO NORTHERN
PLAINS. THIS RIDGE SHOULD THEN BUILD OVER THE CWA BY FRIDAY AS THE
TROUGH FINALLY SHIFTS EAST. THERE IS LESS CONFIDENCE IN THE
PATTERN OVER THE WEEKEND...WITH THE ECMWF CONTINUING TO MOVE
SHORTWAVE TROUGHS OVER THE NORTHERN AND SOUTHERN PLAINS AND THE
GFS/GEFS HOLDING THE RIDGE IN PLACE. REGARDLESS OF SOLUTION
GUIDANCE IS FAVORING DRY CONDITIONS OVER OUR CWA.

THE COLD AIRMASS WILL REMAIN IN PLACE THURSDAY WITH NORTHERLY FLOW
STILL IN PLACE...SO THERE SHOULD BE LITTLE CHANGE FROM WEDNESDAY WITH
HIGHS IN THE 20S/LOW 30S AND OVERNIGHT LOWS IN THE SINGLE DIGITS/LOW
TEENS. AIRMASS WILL THEN MODERATE FRIDAY THROUGH THE WEEKEND WITH
HIGHS/LOWS CLOSER TO SEASONAL NORMALS. HIGHS SHOULD BE CLOSE TO 40F
FRI/SAT/SUN WITH LOWS IN THE LOW TO MID TEENS FRIDAY AND SATURDAY
NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 414 AM MST MON DEC 31 2012

IFR CONDITIONS AND OCCASIONALLY LIFR CONDITIONS WILL OCCUR FOR THE
NEXT 24 HOURS AT KGLD AND KMCK AS A WINTER STORM SYSTEM MOVES OUT
OF THE ROCKIES AND INTO THE PLAINS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 5 AM MST /6 AM CST/ TUESDAY FOR
     KSZ015-016-028-029-041-042.

CO...NONE.
NE...NONE.
&&

SHORT TERM...032
LONG TERM...DR
AVIATION...032
Hazardous weather outlook, Dec 31, 5:43 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
443 AM MST MON DEC 31 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
443 AM MST MON DEC 31 2012 /543 AM CST MON DEC 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW CAN BE EXPECTED ACROSS THE TRI-STATE AREA TODAY AND TONIGHT.
SNOWFALL WILL RANGE FROM 1 TO 3 INCHES ACROSS MOST AREAS. HIGHER
AMOUNTS FROM 3 TO 5 INCHES WILL OCCUR ALONG AND SOUTH OF A LINE
FROM TRIBUNE KANSAS TO LENORA KANSAS WHERE A WINTER WEATHER
ADVISORY IS IN EFFECT. ROADS WILL BECOME SNOW PACKED AND ICY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND WEATHER OBSERVERS ARE ENCOURAGED TO PROVIDE SNOWFALL
REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Gove

When
December 31, 6:00 AM CST to 11:00 PM CST
Where
Gove forecast zone
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

An observer 5 ESE of Gove reported 6.0 inches of snowfall. Another observer 3 SSE of Quinter reported 7.0 inches of snowfall. At 3 S of Parks 5.9 inches of snowfall was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420481.